UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstracts for References 5,15,17

of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'

5
TI
Cardiac toxicity of 5-fluorouracil: a study on 1083 patients.
AU
Labianca R, Beretta G, Clerici M, Fraschini P, Luporini G
SO
Tumori. 1982;68(6):505.
 
The possible onset of cardiotoxic manifestations during chemotherapy with 5-fluorouracil (5-FU) was evaluated in 1083 patients treated with the drug for various kinds of neoplasm. We recognized 17 cases of 5-FU cardiopathy (usually anginous crises but also myocardial infarction). The comprehensive incidence was 1.6%, with a significantly greater risk (4.5% vs 1.1%) for patients with a positive anamnesis of previous cardiopathy. On the contrary, age and combination with other antiblastic drugs had no affect on the appearance of cardiopathy. We conclude that 5-FU cardiopathy, although rare, has to be taken into account in oncologic practice, chiefly in those patients already affected with cardiac diseases.
AD
PMID
15
TI
Symptomatic cardiotoxicity associated with 5-fluorouracil.
AU
Meyer CC, Calis KA, Burke LB, Walawander CA, Grasela TH
SO
Pharmacotherapy. 1997 Jul-Aug;17(4):729-36.
 
A prospective cohort study was conducted in 35 hospitals with oncology units to determine the incidence of symptomatic cardiotoxicity in patients receiving continuous infusions of 5-fluorouracil (5-FU), and to identify risk factors that could contribute to the development of 5-FU-associated cardiotoxicity. A sample of 483 patients [197 (41%) women, overall average age +/- SD 60.9 +/- 11.9 yrs]were followed for one cycle of 5-FU infusion. Thirty-eight (7.9%) patients had abrupt termination of the infusion. There were 9 (1.9%) cases of suspected or documented cardiotoxic events. Cardiotoxicity occurred in 7 (3.35%) of 209 patients receiving their first course of 5-FU and in 2 (0.73%) other patients (p=0.044). Based on univariate analysis, the following patient groups were at elevated risk of cardiotoxicity: those with preexisting cardiac disease (RR=6.83, p=0.0023); patients receiving calcium channel blockers (RR=4.75, p=0.014); those receiving nitrates (RR=9.18, p=0.007); and patients receiving concomitant etoposide (RR=10.32, p=0.022). Patients with underlying cardiac disease require close monitoring while receiving continuous infusions of 5-FU. They should be observed for signs and symptoms of cardiotoxicity, and vital signs should be measured frequently. Continued reporting of 5-FU-associated cardiotoxicity is necessary to identify other patients at risk.
AD
Drug Information Center, Division of Pharmacy Practice, University of Missouri-Kansas City, USA.
PMID
17
TI
Cardiotoxicity of de Gramont's regimen: incidence, clinical characteristics and long-term follow-up.
AU
Meydan N, Kundak I, Yavuzsen T, Oztop I, Barutca S, Yilmaz U, Alakavuklar MN
SO
Jpn J Clin Oncol. 2005 May;35(5):265-70. Epub 2005 Apr 26.
 
BACKGROUND: The incidence of 5-fluorouracil (5-FU)-related cardiotoxicity seems to be dosage and schedule dependent. It was reported as 1.6-3% with earlier bolus regimens whereas this increased up to 7.6-18% with prolonged (4-5 days) infusion regimens. Knowledge of the cardiotoxicity incidence in patients treated with the widely used de Gramont's regimen (2 days infusional 5-FU) and the long-term follow-up of affected patients is still limited.
METHODS: We investigated the incidence and clinical characteristics of the cardiotoxicity of de Gramont's regimen and long-term follow-up of the affected patients.
RESULTS: Nine of a total of 231 patients receiving de Gramont's regimen experienced cardiac events, revealing an overall incidence of 3.9%. Four (2.5%) cases were receiving de Gramont's regimen only. Cardiac manifestations were acute coronary syndrome (n = 6), congestive heart failure (n = 2) and atrial fibrillation (n = 1). Cardiotoxicity occurred in the first cycle in eight patients, and in the second cycle in one. The median onset day was day 2. Cardiac symptoms occurred mostly at night time (seven patients) and the onset was a few hours after the bolus part of the regimen in four out of seven patients. After the cardiotoxicity, treatments were continued safely without 5-FU.
CONCLUSIONS: de Gramont's regimen has a lower incidence of cardiotoxicity compared with more prolonged 5-FU-based infusion regimens. Nevertheless, patients should still be carefully monitored especially in the first cycles and at night time.
AD
Division of Medical Oncology, University of Adnan Menderes, 09100 Aydin, Turkey. nezihmeydan@yahoo.com
PMID